Levofloxacin side-effect results in death

Gottschalk et al. from the Mayo Clinic’s Department of Family Medicine have published a case report on the unfortunate death of an elderly patient as a result of side-effects of a fluoroquinolone.

A 91-year-old Caucasian male farmer presented complained to his physicians, “My feet aren’t working.” Specifically, he reported difficulty with balance leading to inability to walk, and extensive, painful bilateral ecchymoses of his heels. He was commenced on fluoroquinolone (levofloxacin) therapy, however this proved to be fatal.

The authors say: “Fluoroquinolones are a powerful and potent tool in the fight against bacterial infection.  As a class, they are employed by primary care physicians as well as by subspecialty physicians in all areas of medical practice. However, as this case illustrates, the use of  these drugs is not without risk. Attention must be paid to potential side-effects when prescribing any medication, and close follow-up with patients is a medical necessity to evaluate for these adverse reactions, especially with fluoroquinolones.

Read the case report in full and share your opinion, or ask the authors a question by posting a comment online.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: